Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 355, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Sep 4, 2016, 3:16 PM MDT for Jackson County, South Dakota. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2016, 3:16 PM MDT (21:16 UTC)
- Expired
- Sep 4, 2016, 4:30 PM MDT
- In force
- 74 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Jackson County, SD
The radar
The Rapid City radar (KUDX), 108 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 2:24 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 9.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:10 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 4, 2:10 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 210 PM MDT SUN SEP 4 2016 .SHORT TERM...(This Evening Through Monday Night) Issued at 207 PM MDT Sun Sep 4 2016 Mean western conus trough and associated impulses will continue to affect the region in the period. A potent front side impulse is in the process of advecting toward the region this afternoon with flow increasing in the mid levels ahead of this feature. Destabilization will continue this afternoon and evening with convection developing and becoming more numerous through evening. Strong flow will support deep layer shear in excess of 50 knots with mean ll cape of 1-2.5 KJ/Kg, highest over scentral SD...supporting a good chance of severe storms over the se half. Initial convection over the far sw will likely be single cell/supercells. Convection will quickly organize into a linear connective system (given wind profiles aloft) with large hail and damaging winds possible as it progresses across the se third. Outside of this area, mainly sct showers and few isold ts will be possible. Convection chances will continue through the night as the main jet streak and upper trough lifts over the region. Patchy fog will also be possible tonight, esp across the western third. Cyclonic flow will remain over the region through Monday, with additional diurnal shra/ts possible, best chance across the far nw closest to the best lsa. Cooler conds expected nw 2/3 with highs slightly below seasonal norms most areas, coolest over far nw areas. .LONG TERM...(Tuesday Through Sunday) Issued at 207 PM MDT Sun Sep 4 2016 Slow moving upper trof to the west of the region will finally start moving east across the Rockies and plains Tuesday and Wednesday. Good chances for showers and a few storms will continue, with the best chances looking to be Tuesday night into Wednesday morning. As trof moves east of the area late in the week, drier zonal flow aloft will develop. Will still keep low chances for showers in some areas late Thursday through Friday. Temperatures will be near or slightly below seasonal averages through the period, with highs mostly in the 70s. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 207 PM MDT Sun Sep 4 2016 VFR conditions generally expected across southern and central SD through late afternoon. Areas of IFR ceilings with light showers will persist across Northeast WY and far western SD, including KGCC KSPF KRAP. Scattered thunderstorms will move through much of the area between mid afternoon and mid evening, with strong to severe storms with large hail and damaging winds from the Black Hills eastward. MVFR/IFR cigs will then overspread much of the forecast area overnight into early Monday. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...JC LONG TERM...15 AVIATION...15
Hazardous weather outlook, Sep 4, 6:50 AM MDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 650 AM MDT SUN SEP 4 2016 SDZ027-030>032-041>044-046-047-049-074-051300- SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON- FALL RIVER-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- HERMOSA FOOT HILLS- 650 AM MDT SUN SEP 4 2016 /750 AM CDT SUN SEP 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A ENHANCED RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ013-014-024>026-028-029-072-073-051300- NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS- NORTHERN FOOT HILLS-RAPID CITY-CENTRAL BLACK HILLS- SOUTHERN BLACK HILLS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- 650 AM MDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012-WYZ054>058-071-051300- HARDING-PERKINS-BUTTE-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 650 AM MDT SUN SEP 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW STRONGER STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Sep 4, 3:06 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 E PINE RIDGE 43.03N 102.48W
09/04/2016 E1.00 INCH OGLALA LAKOTA SD PUBLIC
LASTED 10 TO 15 MINUTES
0248 PM HAIL 4 NNW PINE RIDGE 43.08N 102.57W
09/04/2016 E0.88 INCH OGLALA LAKOTA SD TRAINED SPOTTER
LASTED 10 MINUTES
&&
MCKEMYThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:13 PM MDT | Special Weather Statement | UNR | Fall River | 47 min |
| Sep 3, 7:09 PM MDT | Special Weather Statement | UNR | Custer, Oglala Lakota | 66 min |
| Sep 3, 7:23 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Oglala Lakota, Pennington | 46 min |
| Sep 3, 7:51 PM MDT | Special Weather Statement | UNR | Custer | 39 min |
| Sep 3, 8:42 PM MDT | Special Weather Statement | UNR | Haakon | 63 min |
| Sep 3, 9:08 PM MDT | Special Weather Statement | UNR | Haakon, Meade, Ziebach | 67 min |
| Sep 4, 2:43 PM MDT | Severe Thunderstorm Warning | UNR | Oglala Lakota | 48 min |
| Sep 4, 3:22 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 53 min |
| Sep 4, 3:23 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 53 min |
| Sep 4, 3:28 PM MDT | Special Weather Statement | UNR | Jackson | 32 min |
| Sep 4, 3:44 PM MDT | Special Weather Statement | UNR | Custer | 46 min |
| Sep 4, 4:00 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 60 min |
| Sep 4, 4:14 PM MDT | Special Weather Statement | UNR | Custer | 46 min |
| Sep 4, 4:56 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 64 min |
| Sep 4, 5:00 PM MDT | Severe Thunderstorm Warning | UNR | Fall River, Oglala Lakota | 54 min |
| Sep 4, 5:40 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Oglala Lakota | 65 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.